Virginia, 2004Flash Flooding in Virginia, June 16, 2004
June 16, 2004 · NWS AKQ · 2 events in 1 county or zone
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 16, 2:20 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 16, 2:20 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT WED JUN 16 2004
.OVERVIEW/SYNOPSIS...
SUMMERTIME HEAT/HUMIDITY TAKES HOLD ACRS CNTRL MID ATLC REGION THRU
END OF WEEK. WEAK BACKDOOR COLD FRONT MAY ATTEMPT TO PROVIDE SOME
RELIEF BY SATURDAY BUT LTST GUIDANCE SUGGS THE FRONT MAY STALL ACRS
FORECAST AREA SO TEMPERATURES LIKELY TO AVGG NEAR TO ABV NORML RIGHT
THRU WEEKEND.
&&
.DISCUSSION...
.SHORT TERM...BATCH OF SCTD PCPN WITH LOCALIZED HEAVY DOWNPOURS MOVG
ACRS EAST CENTRL VA THIS AFTN. THIS ACTIVITY SHUD BE WANING WITH LOSS
OF DYTM HEATING AND PASSAGE OF WEAK VORT THIS EVE. EXPECT SOME PTCHY
FOG LTR TNGT GIVEN HIGH DEW POINTS...ESP IN AREAS THAT HV HAD RAIN
THIS AFTN.
SOUTHERN STREAM UPR TROF LIFTS NE ACRS LWR MSVLY TONITE THEN BECOMES
SHEARED OUT AS IT EMBEDS INTO BAND OF NRN STREAM WESTERLIES DROPPING
SOUTH THRU GREAT LAKES REGION ON THU. STRONG UPR RDG OVR SE STATES
WILL BE SUPRESSED INTO DEEP SOUTH ON THU. MAIN UPR SUPPORT FOR PCPN
PASSES THRU NRN MID ATLC/NE STATES ON THU AND MEAN FLOW IS DOWNSLOPE
BUT LIKELY TO FIRE ISOLD TO SCTD DEEPER CONVECTION TMRW AFTN IF ANY
WEAK TRIGGER ACTING ON THE JUICY AIRMASS. WITH MORE SUNSHINE AND
DOWNSLOPE FLOW ON THU...HIGH TEMPS LIKELY REACHING NR90/L90S AWAY
FROM WATER WITH HEAT INDICES EXCEEDING 100F IN SPOTS DURING AFTN.
THESE CONDS NOT THAT UNUSUAL FOR MID-JUNE BUT WILL PUT HEAT
INDEX MENTION IN TEXT PRODUCTS.
MODELS HINTING THAT DOWNSTREAM MCS PROGATING SEWD ALONG SFC BNDRY
MAY EFFECT MID ATLC REGION LATE FRI/FRI NIGHT. OTRW...SEE LTL
TRIGGER FOR ORGANIZED PCPN FRI AFTN OTHER THAN WEAK
LEESIDE/PREFRONTAL TROFFING AND/OR LOCALIZED MESOSCALE BNDRYS. HIGH
TEMPS FRI SIMILIAR OR EVEN A BIT HIGHER THAN THU WITH INCRSD
COMPRESSION VIA DOWNSLOPING.
.LONG TERM...MODEL TRENDS HAVE BEEN FOR A SLOWER AND WEAKER SFC
BNDRY THIS WEEKEND. STILL UNCERTAIN WHETHER BNDRY ACTUALLY PUSHES
ALL THE WAY INTO CAROLINAS WITH LACK OF STRONG SFC HIGH/UPR
CONFLUENCE TO NORTH. WILL KEEP NEAR/TO SLIGHTLY ABV NORML TEMPS AND
LOW CHC POP MENTIONS GIVEN THE UNCERTAINTY. EVEN MORE UNCERTAINTY
FOR EARLY NEXT WEEK AS MODELS SHOWING VARIED SOLNS. OP GFS SHOWS
STRONG RDGG BUILDING BACK INTO SE STATES WHILE OTHER MODEL GUID
SUGG CONT FLAT ZONAL FLOW ACRS MID ATLC. WITH VERY LOW CONFIDENCE...
WL MAKE LTL CHG TO FAR EXTENDED FCST ATTM.
&&
.AVIATION...MVFR/IFR IN LOWERED CIGS/VSBYS WITH FOG/STRATUS
DEVELOPMNT LTR TNGT.
&&
.MARINE...NO FLAGS. GENERALLY LIGHT TO MODERATE S/SW FLOW THRU FRI...
THEN SHIFTING NE/E EARLY IN THE WEEKEND BUT WINDS/SEAS STAY BLO SCA.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.
&&
.PRELIMINARY POINT TEMPS/POPS...
SBY 70 88 70 90 / 40 30 20 30
OXB 69 83 71 83 / 40 30 20 30
WAL 70 88 71 89 / 40 30 20 30
FVX 70 92 71 92 / 30 30 20 30
RIC 73 90 72 91 / 30 30 20 30
PTB 71 92 71 91 / 30 30 20 30
AKQ 72 92 73 92 / 30 30 20 30
PHF 73 89 73 90 / 40 30 20 30
ORF 74 89 75 92 / 40 30 20 30
ECG 74 91 75 93 / 40 30 20 30
&&
CULLEN
Hazardous weather outlook, Jun 16, 4:30 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED JUN 16 2004
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-170930-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT WED JUN 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY...
SCATTERED SHOWERS AND THUNDERSTORMS...WITH HEAVY DOWNPOURS...MAY
PRODUCE LOCALIZED FLOODING TODAY...PARTICULARLY IN POOR DRAINAGE AND
URBAN AREAS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FORECASTER ID
18
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jun 16, 12:42 PM EST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
142 PM EDT WED JUN 16 2004
NCZ013-VAZ062-063-069>071-080>082-088-089-092-093-161830-
CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-GOOCHLAND VA-HANOVER
VA-HENRICO VA-HERTFORD NC-ISLE OF WIGHT VA-POWHATAN VA-PRINCE GEORGE
VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
142 PM EDT WED JUN 16 2004
...THUNDERSTORMS WITH HEAVY RAIN MOVING THRU EAST CENTRAL VIRGINIA
AND INTERIOR NORTHEAST NORTH CAROLINA...
AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM POWHATAN TO MURFREESBORO...MOVING NORTHEAST AT 20
MPH. THE THUNDERSTORMS WILL BE NEAR PETERSBURG AND COLONIAL HEIGHTS
AROUND 200 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ASHLAND...BON
AIR...BOYKINS...CHARLES CITY...CHESTER...CLAREMONT...COURTLAND...
DINWIDDIE...DISPUTANTA...DOWNTOWN RICHMOND...FORT LEE...FRANKLIN...
HIGHLAND SPRINGS...HOPEWELL...MECHANICSVILLE...ROXBURY...TUCKAHOE...
WAKEFIELD AND WAVERLY.
RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS. ALSO...WIND GUSTS TO 35 MPH AND DANGEROUS CLOUD TO GROUND
LIGHTNING ARE POSSIBLE.
CULLEN
Special weather statement, Jun 16, 2:15 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT WED JUN 16 2004
VAZ062-063-069>074-080>086-090-162015-
CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-ESSEX VA-GLOUCESTER
VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-JAMES CITY VA-KING AND QUEEN
VA-KING WILLIAM VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-POWHATAN
VA-PRINCE GEORGE VA-
315 PM EDT WED JUN 16 2004
...THUNDERSTORMS TORRENTIAL RAINFALL MOVING ACROSS CENTRAL
VIRGINIA...
AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER MUCH OF CENTRAL VIRGINIA...INCLUDING THE
RICHMOND METRO AREA...MOVING EAST AT 20 MPH. LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE
ASHLAND...AYLETT...BARHAMSVILLE...BELLWOOD....BLAKES...COLONIAL
HEIGHTS...DELTAVILLE...DEWITT...DINWIDDIE...DOWNTOWN
RICHMOND...ETTRICK...FORT LEE...GARYSVILLE...GLEN ALLEN...GLOUCESTER
COURTHOUSE...GOOCHLAND...GWYNN...HANOVER...HOPEWELL...KING AND QUEEN
COURTHOUSE...KING
WILLIAM...LAUREL...MANAKIN...MATOACA...MECHANICSVILLE.. .MILLERS
TAVERN...NEW KENT...NORGE...OILVILLE...PETERSBURG...PRINCE
GEORGE....SALUDA...STUDLEY...SUTHERLAND...TALLEYSVILLE...URBANNA AND
WEST POINT.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
SAMMLER
Flash Flood, Powhatan
- When
- June 16, 6:00 PM EST to 6:30 PM EST
- Where
- Powhatan County, 4 mi W of Powhatan
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.550, -77.915 (the zone’s center; the record gives no point)
Numerous road closures in western half of county.
Flash Flood, Powhatan
- When
- June 16, 8:00 PM EST to 8:30 PM EST
- Where
- Powhatan County, 4 mi W of Powhatan
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.550, -77.915 (the zone’s center; the record gives no point)
Rainfall amounts between 4 and 5 inches continued to result in numerous road closures in the western half of county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, June 16, 20041 injured · $150,000 · F2 · 17 events
- Flash Flood in South Dakota, June 16, 2004$10 million · 1 event
- Hail and Damaging Winds in Texas, June 16, 2004$2.3 million · 2.75 in hail · 12 events
- Flash Flooding in Ohio, June 16 to 17, 2004$1.9 million · 2 events
- Flash Flooding in Arkansas, June 16, 2004$1.0 million · 3 events
- Flash Flooding in Wisconsin, June 16, 2004$733,000 · 4 events
- Flash Flooding and Hail in Iowa, June 16, 2004$312,000 · 1 in hail · 17 events
- Flash Flood in South Dakota, June 16, 2004$500,000 · 1 event
- Flash Flood in Iowa, June 16, 2004$500,000 · 1 event
- Flash Flooding and Lightning Strike in Iowa, June 16 to 17, 2004$237,000 · 12 events
- Flooding in Wisconsin, June 16 to 17, 2004$360,000 · 3 events
- Flash Flooding and Damaging Wind in Illinois, June 16 to 17, 2004$90,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412147, 5412148.